Question | Discussion | References | CME Credit

Case 4: Latent Tuberculosis Infection

You answered:

C You should discontinue his antiretroviral therapy and start him on four-drug TB treatment.

This answer is incorrect. This patient has no evidence of active TB and, therefore, does not require four-drug therapy. He should be treated for latent TB infection with 9 months of isoniazid (INH) due to his significant exposure to his partner with active pulmonary TB. Discontinuing HAART is also not recommended in order to start INH. Although there are important drug-drug interactions between some TB medications and antiretroviral medications, INH is generally free of significant interactions.

Choose another answer:

A After excluding active TB with a symptom review and a chest radiograph, you should treat him with 9 months of isoniazid (INH).
B You should ask him about current symptoms that would suggest active TB and obtain a chest radiograph. If his chest radiograph is negative, he does not require further treatment.
D You should test for latent TB infection with a tuberculin skin test and for anergy with a mumps control. If, 50 hours later, he has 0 mm of induration for both of the tests, you should inform him he does not require further treatment.

[Back to Case 4 Question | Go to Correct Answer]